Texas, 2004

Flash Flood and Hail in Texas, August 8 to 9, 2004

August 8 to 9, 2004 · NWS MAF · 2 events in 2 counties and zones

Two areas of convection affected parts of west Texas during the afternoon and evening of the 8th. During the late afternoon hours, a small cluster of multicell thunderstorms moved southeast over the southern Permian Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Two areas of convection affected parts of west Texas during the afternoon and evening of the 8th. During the late afternoon hours, a small cluster of multicell thunderstorms moved southeast over the southern Permian Basin. One of these storms became severe and produced penny size hail west of Big Lake. Thunderstorms with heavy rainfall moved over the Davis Mountains and Big Bend during the evening hours. Several waves of storm activity over northern Brewster County resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 8, 2:01 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 8, 2:01 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT SUN AUG 8 2004

.SHORT TERM...
A MID-LEVEL SHORTWAVE TROUGH CURENTLY LOCATED FROM CENTRAL OK INTO
WEST TEXAS WILL TRANSLATE SOUTHEAST OF THE AREA THROUGH TONIGHT.
SLIGHTLY COOLER MID-LEVEL TEMPERATURES BEHIND THIS FEATURE ARE
EXPECTED TO MOVE THROUGH THE AREA TONIGHT. THIS COMBINED WITH
AFTERNOON HEATING...A SURFACE TROUGH ACROSS THE AREA AND OUTFLOW
BOUNDARIES FROM YESTERDAY/S CONVECTION SHOULD BE ENOUGH TO GIN UP
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE GIVEN THE AVAILABLE
CAPE...DESPITE WEAK 0-6KM SHEAR. WE WILL MENTION THIS IN THE
UPCOMING HWO. POPS HAVE BEEN RAISED SLIGHTLY ACROSS THE
REGION...OTHERWISE NO SIGNIFICANT CHANGES WERE MADE TO THE GRIDS.

.LONG TERM...
THE UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER ARIZONA THROUGH
EARLY NEXT WEEK...LEAVING THE AREA IN A CONTINUED NORTHWEST FLOW
ALOFT PATTERN. MODELS ARE CONSISTENT IN BRINGING A SHORTWAVE DOWN
ACROSS NORTHWEST TEXAS TONIGHT...WITH THE REMAINING SHEAR AXIS IN
EXTENDING FROM WEST TEXAS THROUGH OKLAHOMA MONDAY. THERE WILL BE
SOME INSTABILITY OVER THE AREA MONDAY AFTERNOON...AND WITH REMNANT
BOUNDARIES AND THE SHEAR AXIS OVER THE EASTERN THIRD OF THE
AREA...HAVE LEFT SLIGHT CHANCE/CHANCE THUNDERSTORMS IN PLACE ROUGHLY
EAST OF A HOBBS/KERMIT/MARFA/PRESIDIO LINE DURING THE AFTERNOON.
DRIER AND SLIGHTLY MORE STABLE AIR MAY INHIBIT STORM DEVELOPMENT
OVER THE REMAINDER OF THE CWA...ALTHOUGH TOKEN 10 PCT POPS HAVE BEEN
LEFT IN PLACE.

A STRONG SHORTWAVE WILL DIVE ACROSS THE CENTRAL PLAINS LATE TUESDAY
NIGHT AND WILL SEND A STRONG COLD FRONT SOUTH INTO THE TEXAS
PANHANDLE WEDNESDAY MORNING. THIS FRONT LOOKS TO HAVE ENOUGH OF A
PUSH TO MAKE IT INTO THE FORECAST AREA LATE WEDNESDAY AFTERNOON AS
THE SURFACE RIDGE SETTLES INTO THE CENTRAL PLAINS. HAVE KEPT A
CHANCE OF STORMS IN THE FORECAST WEDNESDAY AND WEDNESDAY NIGHT ALONG
THIS BOUNDARY. HIGHS IN THE WAKE OF THE FRONT THURSDAY WILL BE
COOLER...WITH HIGHS ONLY IN THE 80S OVER MOST LOCATIONS...DEPENDENT
ON THE AMOUNT OF CLOUD COVER.

NORTHWEST FLOW WILL CONTINUE ON THURSDAY AND FRIDAY...WITH THE OLD
FRONTAL BOUNDARY/TROUGH POSSIBLY REMAINING IN PLACE DURING THIS TIME
FRAME. SHORTWAVES IN THE NORTHWEST FLOW MAY COMBINE WITH THE
MOISTURE/INSTABILITY TO PRODUCE ISOLATED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE AREA BOTH DAYS. MEDIUM RANGE MODELS ARE
HINTING THAT THE RIDGE MAY BREAK DOWN THIS WEEKEND AS AN UPPER
LOW/SHORTWAVE TROUGH TRIES TO TAKE SHAPE OVER THE FOUR CORNERS
REGION. WILL LET SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS RIDE
INTO THE WEEKEND...MAINLY OVER WESTERN/NORTHWEST AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  88  69  91 /  40  30  10  10
CARLSBAD NM               69  92  67  93 /  30  10  10  10
DRYDEN TX                 71  88  69  93 /  40  30  20  10
FORT STOCKTON TX          68  89  68  91 /  40  30  10  10
GUADALUPE PASS TX         64  86  64  88 /  30  10  10  10
HOBBS NM                  66  91  66  92 /  40  20  10  10
MARFA TX                  62  85  59  86 /  30  20  10  10
MIDLAND INTL AIRPORT TX   70  88  68  91 /  40  30  10  10
ODESSA TX                 70  89  68  91 /  40  30  10  10
WINK TX                   74  95  71  97 /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/21
Hazardous weather outlook, Aug 8, 2:00 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SUN AUG 8 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING OF AREA
ROADS...FARMLANDS...AND LOW LYING AREAS. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The San Angelo radar (KSJT), 98 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Reagan

When
August 8, 4:40 PM CST
Where
Reagan County, 2 mi W of Big Lake
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -101.500

Hail was reported on U.S. Highway 67.

Flash Flood, Brewster

When
August 8, 10:22 PM CST to August 9, 1:00 AM CST
Where
Brewster County, 5 mi NNW of Alpine
Reported by
LAW ENFORCEMENT
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

The Texas Department of Public Safety reported high water flowing over State Highway 118 north of Alpine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418470, 5418471.